Kentucky, 2019

Damaging Winds in Kentucky, August 6, 2019

August 6, 2019 · NWS PAH · 7 events in 5 counties and zones

Scattered thunderstorms formed ahead of a weak cold front and an upper level disturbance as they moved southeast across the mid and upper Mississippi Valley. Isolated severe thunderstorms developed early in the afternoon over southern Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$46,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Scattered thunderstorms formed ahead of a weak cold front and an upper level disturbance as they moved southeast across the mid and upper Mississippi Valley. Isolated severe thunderstorms developed early in the afternoon over southern Illinois. During the hottest and most unstable time of day, storms consolidated across southeast Illinois into western Kentucky. Once the storms consolidated into clusters, damaging winds became the primary severe weather hazard. The storms occurred in a moderate to strongly unstable atmosphere, with mixed layer capes of 1500 to 3000. Effective wind shear values ranged from 25 to 35 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 6, 1:39 PM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Aug 6, 1:39 PM CST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
239 PM CDT Tue Aug 6 2019

.SHORT TERM...(Tonight through Thursday night)
Issued at 238 PM CDT Tue Aug 6 2019

Ongoing threat for at least isolated severe thunderstorms over
portions of southern IL/sw IN/nw KY and se MO exists as
conditions have become very unstable with SBCAPEs running up from
4000-5000 J/KG over the current severe thunderstorm watch area. In
addition, a weak mid level pertabation embedded within a broad nw
flow regime is expected to enhance effective bulk shear into
30-35 kt range, which is about 10 kts higher than was expected
yesterday. Though still a bit modest in normal conditions, this
shear combined with the extreme instability could lead to an
enhanced severe storm potential. Along with a hail potential,
DCAPES running above 1200 J/KG are also supportive of damaging
downburst winds in the stronger storms.

Storms should continue to develop and push southeast through the
watch area late this afternoon and into the early evening hours.
Thereafter, overall weakening is expected and the severe threat
should lower substantially.

The rest of the overnight hours and much of Wednesday is expected
to be generally precip free as weak high pressure moves in behind
the departing system. Only caveat for Wednesday afternoon could be
if another expected thunderstorm complex out over western MO Wed
morning can either hold together or put out an outflow boundary to
the se that could affect western portions of our se MO counties in
the afternoon. Confidence in this scenario is fairly low at this
time.

Yet another weak cold front is expected to drop south toward the
forecast area on Thursday within the continued broad nw flow
aloft. This will spark the next chc for at least some sct
thunderstorm activity over the region, most likely later in the
day and into Thursday night. Once again, expecting some moderate
to extreme instability to develop ahead of the front and 0-6 KM
Bulk Shear is only expected to be near 30 kts. Thus, could end up
with a situation similar to this afternoon, depending on the
timing of the front. Bears watching anyway.

.LONG TERM...(Friday through Tuesday)
Issued at 238 PM CDT Tue Aug 6 2019

We will remain in northwest flow for the end of the week, with an
upper level ridge just to our west. However, a weak front will be
coming through the area from northwest to southeast Thursday evening
into early Friday morning. Therefore, drier air will eventually be
making its way southward into the area especially later in the day,
which should aid in diminishing rain chances, especially up in the
northern half of the area. Will maintain small chances in the
southern areas given residual moisture.

It should be rather quiet Friday night but the latest GFS indicates
that some energy will be rounding the top of the upper level ridge
late Friday night into Saturday morning. Depending on timing, the
remnants of...or redevelopment of activity...is possible by Saturday
evening which may even linger into Sunday, again depending on the
timing of the storms.  Due to these timing issues, PoPs will remain
fairly low for now.

By Sunday night into the first part of next week, it looks like the
upper level ridge that was to our west, will finally slide east
toward our area. This forces the more widespread activity to our
north for a little while. Monday also looks to be the warmest day of
the extended period with highs around 90 degrees. The flow flattens
out with time, putting our area in a more favored trajectory for
additional activity. Therefore it will remain unsettled enough to
warrant slight chances for days 6 & 7.

&&

.AVIATION...
Issued at 1245 PM CDT Tue Aug 6 2019

Thunderstorm development will be possible early this afternoon
near the I-64 corridor, with more organized thunderstorm activity
possible late this afternoon heading southeast across the
forecast area. Could be some hail and wind gusts 30-40 kts.
Isolated severe storms will also be possible, through tough to
call the exact placement and timing until development occurs. VFR
conditions with light winds should be the rule outside of any
convection.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...GM
LONG TERM...CW
AVIATION...GM
Hazardous weather outlook, Aug 6, 2:49 PM CST, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
349 PM CDT Tue Aug 6 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-072100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
349 PM CDT Tue Aug 6 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are forecast this afternoon and this evening. Some
storms may reach severe limits over part of southeast Illinois,
southwest Indiana, and northwest Kentucky. Damaging winds and
large hail will be the primary thunderstorm concerns.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated to scattered thunderstorms are forecast off and on
Thursday through Monday. The highest storm chances will be during
the afternoon and evening hours. Locally heavy rain and deadly
lightning will be the primary hazard, though an isolated severe
storm or two cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation could be beneficial this afternoon and evening,
especially in locations along and east of the Mississippi River.

In the hours before

Special weather statement, Aug 6, 3:17 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Paducah KY
417 PM CDT Tue Aug 6 2019

MOZ086-087-062200-
Bollinger MO-Cape Girardeau MO-
417 PM CDT Tue Aug 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BOLLINGER AND
SOUTHWESTERN CAPE GIRARDEAU COUNTIES UNTIL 500 PM CDT...

At 417 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bollinger Mill State Historic Site, moving southeast at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Cape Girardeau, Bollinger Mill State Historic Site, Delta,
Gordonville, Dutchtown, Burfordville, Whitewater and Allenville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southeastern Missouri.

LAT...LON 3726 8991 3743 8988 3733 8959 3718 8969
      3718 8970 3717 8970 3715 8971 3716 8972
      3714 8972
TIME...MOT...LOC 2117Z 302DEG 14KT 3730 8981

SP
Special weather statement, Aug 6, 3:22 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Paducah KY
422 PM CDT Tue Aug 6 2019

ILZ083-INZ081-082-085>087-062200-
White IL-Posey IN-Warrick IN-Vanderburgh IN-Gibson IN-Pike IN-
422 PM CDT Tue Aug 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHITE...WARRICK...
GIBSON...VANDERBURGH...NORTHEASTERN POSEY AND PIKE COUNTIES UNTIL 500
PM CDT...

At 421 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Washington to near Blairsville. Movement
was east at 35 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Evansville, Princeton, Boonville, Newburgh, Chandler, Fort Branch,
Oakland City, Petersburg, Melody Hill, Haubstadt, Darmstadt,
Owensville, Poseyville, Lynnville, Winslow, Patoka, Cynthiana,
Folsomville, Blairsville and Kasson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southeastern Illinois...southwestern Indiana...and northwestern
Kentucky.

LAT...LON 3851 8707 3821 8707 3820 8702 3812 8702
      3812 8707 3805 8709 3806 8715 3788 8727
      3795 8741 3791 8750 3815 8797 3836 8781
      3846 8766 3845 8760 3852 8754 3849 8750
      3853 8746 3854 8735 3851 8729 3855 8720
TIME...MOT...LOC 2121Z 282DEG 29KT 3861 8720 3806 8783

DWS
Local storm report, Aug 6, 3:31 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
431 PM CDT TUE AUG 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             3 W ELDORADO            37.81N 88.50W
08/06/2019  E1.00 INCH       SALINE             IL   TRAINED SPOTTER

            INTERMITTENT QUARTER SIZE HAIL NEAR ELDORADO RESERVOIR.

&&

CHRISTIW
Special weather statement, Aug 6, 3:33 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Paducah KY
433 PM CDT Tue Aug 6 2019

INZ085-086-KYZ010-014>016-018>020-062215-
Posey IN-Vanderburgh IN-Henderson KY-Crittenden KY-Webster KY-
Union KY-McLean KY-Hopkins KY-Daviess KY-
433 PM CDT Tue Aug 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN VANDERBURGH...SOUTH
CENTRAL POSEY...HENDERSON...WESTERN DAVIESS...NORTHEASTERN
CRITTENDEN...NORTHWESTERN MCLEAN...NORTHERN HOPKINS...UNION AND
WEBSTER COUNTIES UNTIL 515 PM CDT...

At 433 PM CDT, amateur radio operators reported a strong
thunderstorms near Smith Mills, or near Henderson, moving southeast
at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Evansville, Owensboro, Henderson, Madisonville, Morganfield,
Providence, Sturgis, Calhoun, Breckinridge Center, Sebree, Clay,
Uniontown, Dixon, Corydon, Robards, St. Joseph, Stanley, Beech Grove,
Hanson and Waverly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southern Illinois...southwestern Indiana...and western and
northwestern Kentucky.

LAT...LON 3759 8720 3751 8730 3728 8769 3735 8782
      3764 8816 3775 8805 3780 8803 3781 8791
      3793 8790 3787 8782 3790 8768 3783 8764
      3797 8760 3790 8730 3780 8716 3766 8716
TIME...MOT...LOC 2133Z 308DEG 26KT 3778 8766

DWS
Special weather statement, Aug 6, 3:49 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Paducah KY
449 PM CDT Tue Aug 6 2019

ILZ075-076-062230-
Jefferson IL-Wayne IL-
449 PM CDT Tue Aug 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WAYNE AND
NORTHEASTERN JEFFERSON COUNTIES UNTIL 530 PM CDT...

At 449 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wayne City, or 14 miles west of Fairfield, moving southeast at 20
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Fairfield, Wayne City, Bluford, Jeffersonville, Sims, Keenes and
Johnsonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central Illinois.

LAT...LON 3836 8822 3826 8832 3827 8869 3847 8892
      3848 8890 3848 8886 3847 8870 3860 8870
      3861 8868
TIME...MOT...LOC 2149Z 307DEG 17KT 3844 8863

DWS
Local storm report, Aug 6, 3:54 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
454 PM CDT TUE AUG 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     TSTM WND DMG     1 N DELTA               37.21N 89.74W
08/06/2019                   CAPE GIRARDEAU     MO   TRAINED SPOTTER

            45-50 MPH WINDS AND 4 INCH TREE LIMB DOWN. PEA SIZE HAIL.

&&

CHRISTIW

The radar

The Evansville,IN radar (KVWX), 67 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Henderson

When
August 6, 3:57 PM CST
Where
Henderson County, Robards
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.670, -87.550

Trees were down just west of Highway 41 South on Highway 416.

Thunderstorm Wind, Union

When
August 6, 4:18 PM CST to 4:20 PM CST
Where
Union County, 2 mi NE of Pride to 1.3 mi ENE of Sturgis Muni Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.571, -87.874

Downed tree limbs blocked roads in southern Union County. Two miles northeast of Pride, a tree limb was down, blocking State Route 141. About a mile east-northeast of the Sturgis airport, a downed tree limb blocked a secondary road off Highway 270.

Thunderstorm Wind, Crittenden

When
August 6, 4:52 PM CST to 5:02 PM CST
Where
Crittenden County, Tolu to 5 mi WNW of Marion
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
37.430, -88.250

Tree damage was reported in northwest Crittenden County. Large tree limbs were blown down in Tolu, damaging vehicles. Several miles west-northwest of Marion, a tree was down along State Route 1668.

Thunderstorm Wind, Hopkins

When
August 6, 4:55 PM CST to 5:07 PM CST
Where
Hopkins County, Nebo to Madisonville
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
State Official
Coordinates
37.380, -87.650

Tree limbs were blown down in parts of central and northern Hopkins County. Several tree limbs were down at Nebo. Large tree limbs were down around the city of Madisonville.

Thunderstorm Wind, Hopkins

When
August 6, 5:21 PM CST
Where
Hopkins County, Nortonville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
37.200, -87.470

Large tree limbs were down around the community.

Thunderstorm Wind, Christian

When
August 6, 5:32 PM CST
Where
Christian County, 2.5 mi NNE of Crofton
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
37.083, -87.463

A large tree fell into power lines, which blocked the Pennyrile Parkway at mile marker 25.

Thunderstorm Wind, Christian

When
August 6, 6:00 PM CST to 6:03 PM CST
Where
Christian County, 1.5 mi NW of Hopkinsville to 2 mi SE of Hopkinsville
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
36.863, -87.502

Damaging thunderstorm winds occurred in Hopkinsville. Southeast of downtown Hopkinsville, a large tree limb fell on a mobile home and a small shed near the Highway 68 by-pass at Highway 109. The shed was destroyed. The mobile home was moderately damaged. On the west side of Hopkinsville, a warehouse roof sustained minor damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840448, 840449, 840454, 840455, 840462, 840465, 840468.